RICHMOND, Va. (WWBT) – According to Hopewell police, the seven children who were rushed to the hospital Wednesday after overdosing on anxiety medication are all recovering in the hospital.
But as shocking as the circumstances surrounding that incident are, Cat Long with the Richmond Henrico Health District says accidental drug overdoses in children are more common than you might imagine.
“There are about 50,000 kids in the United States every year who go to the emergency department due to an accidental child overdose,” said Long.
According to the CDC, those 50,000 overdoses occur in children five and younger, with 90% of those involving children getting ahold of medication on their own without a parent in sight. One out of every 150 two-year-olds is treated in an Emergency Department for an unintentional medication overdose.
As more details are uncovered with the incident in Hopewell, Long says there are lessons to keep in mind to keep your children safe.
“Parents are going to want to make sure that their medications are up, away, and out of sight. So, you’re going to want to make sure that it’s not within reach for the child, so having it in a high cabinet as opposed to a bedside drawer is better,” said Long.
Long says these same practices should be used when traveling on the road when your medication could be in travel bags that children could easily access.
“Also, keep in mind that a lot of folks tend to think that prescription medications are something that needs to be very careful with, and over the county medication something you can be more relaxed with. But it’s important to keep any type of medication stored away from children,” said Long.
Long also says you should always keep medication in their original container, which usually will have a lock to keep children from opening it. You should avoid referring to medicines as candy to get your child to take them.
The CDC recommends not doing that so that children can learn that medicine is something they are supposed to take when they are sick and when it’s given to them by a parent or guardian.
If you suspect that your child may have ingested too much medication, in addition to 911, Long says you should also call the Poison Help line at 1-800-222-1222, which can help walk you through what to do to prevent. You can find more information at poisonhelp.org
Copyright 2022 WWBT. All rights reserved.
Send it to 12 here.
Want NBC12’s top stories in your inbox each morning? Subscribe here.